Interaction of Heartburn and HIV Medications

How a Simple Antacid Can Undermine Your HIV Therapy

Man taking indigestion tablet
Image Source/Getty Images

Heartburn is as common among people living with HIV as it is the general population. While there are a number of effective prescription and over-the-counter heartburn remedies to treat heartburn, some are known to interact with HIV medications, often decreasing their bioavailability (availability in the bloodstream).

This effect can occur when the drugs are taken at the same time. This is because each shares similar pathways as they are distributed through the body.

This competition can sometimes lower the HIV drug level in the bloodstream, meaning that there is less drug available to suppress the freely circulating virus.

In some cases, the opposite can occur, causing an increase in bioavailability as well as an increase in toxicity and side effects.

Understanding Heartburn

Heartburn—a symptom of the medical condition known as gastroesophageal reflux disease (GERD)—is caused when stomach acids back up (refluxes) into the esophagus. Beyond heartburn, symptoms of GERD can include:

  • Sore throat
  • Regurgitation
  • An acidic taste in the mouth
  • A feeling of a lump in the throat
  • A chronic, non-productive cough
  • Hoarseness or laryngitis

If a person has heartburn due to GERD, certain types of drugs may be prescribed, including proton pump inhibitors and H2 blockers which reduce gastric acid, and oral antacids which help neutralize acid.

Proton Pump Inhibitor Interactions

Proton pump inhibitors (PPIs) are the mainstay of heartburn treatment and include such popular agents as:

  • Aciphex (rabeprazole)
  • Nexium (esomeprazole)
  • Prevacid (lansoprazole)
  • Protonix (pantoprazole)
  • Prilosec (omeprazole)

All proton pump inhibitors are known to decrease levels of Reyataz (atazanavir), Edurant (rilpivirine), and Crixivan (indinavir). By contrast, they can increase levels of Isentress (raltegravir).

In addition, Prilosec may decrease levels of Viracept (nelfinavir), Intelence (etravirine), and Invirase (saquinavir).

H2 Blocker Interactions

Histamine 2 (H2) blockers are not as effective as PPIs but may provide sufficient relief for some people. Popular options include:

  • Axid (nizatidine)
  • Pepcid (famotidine)
  • Tagamet (cimetidine)
  • Zantac (ranitidine)

All H2 blockers are known to lower levels of Reyataz (atazanavir) and Edurant (rilpivirine). H2 blockers may also increase levels of Isentress (raltegravir).

Tagamet, meanwhile, can decrease levels of Viramune (nevirapine) and possibly Prezista (darunavir) while increasing Lexiva (fosamprenavir) levels.

Similarly, Zantac may decrease Prezista (fosamprenavir) and Kaletra (lopinavir/ritonavir).

Antacid Interactions

Antacids are sometimes used in with PPIs to give extra heartburn relief. These over-the-counter medications are commonly taken in liquid or chewable tablet form. The may be either or calcium-based or magnesium-based and include:

  • Maalox
  • Mylanta
  • Tums
  • Rolaids

All antacids can decrease levels of Edurant (rilpivirine). There may also potentially decrease levels of Reyataz (atazanavir), Lexiva (fosamprenavir), and Aptivus (tipranavir). Calcium tablets like Tums can also bind integrase inhibitors and interfere with how they work.

Avoiding Drug Interactions

In most cases, the interaction between heartburn and HIV drugs can be avoided by separating the doses by at least four hours. In some cases, the doses may need to be separated by six or more hours based on the other types of drugs you may be taking.

If you are taking any heartburn medication, whether prescribed over-the-counter, let your HIV doctor know so that you are given clear instructions based on the combinations of drugs you are taking.

Sources:

Lewis, J.; Stott, K.; Monnery, D. et al. "Pharmacokinetic drug-drug interaction and their implication in clinical management." Int J STD AIDS. 2016; 27(2):105-9. DOI: 10.1177/0956462415574632.

Thompson, T.; Lee, M.; Clarke, T. et al. "Prevalence of gastrointestinal symptoms among ambulatory HIV patients and control population." Ann Gastroenterol. 2012; 25(3):243-8.

Continue Reading